Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 33, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 17, 2001, 6:15 PM EDT for Braxton County, Webster County, West Virginia. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 17, 2001, 6:15 PM EDT (22:15 UTC)
- Expired
- May 17, 2001, 6:45 PM EDT
- In force
- 30 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
Counties Braxton County, WV, Webster County, WV
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 6:35 PM EDT | Thunderstorm Wind | Cowen, WV | Large tree branches were knocked down. |
| May 17, 6:36 PM EDT | Thunderstorm Wind | Servia, WV | Power outages were caused by fallen trees. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 448 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 172216 SVRRLX WVC007-101-172345- /NEW.KRLX.SV.W.0059.172215-172345/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 615 PM EDT THU MAY 17 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEBSTER COUNTY IN WEST VIRGINIA... BRAXTON COUNTY IN WEST VIRGINIA... * UNTIL 645 PM EDT... * AT 613 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 5 MILES NORTHWEST OF FLATWOODS TO 18 MILES SOUTHWEST OF WEBSTER SPRINGS...MOVING EAST AT 30 MPH. * SOME LOCATIONS IN THE WARNING AREA INCLUDE WEBSTER SPRINGS AND SUTTON. <<CALL TO ACTION>>THIS STOjRM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:35 PM EDT, 3 hours 40 minutes earlier.
Area forecast discussion, May 17, 2:35 PM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 235 PM EDT THU MAY 17 2001 AFTN SUNSHINE HAS PROVIDED A DIFFERENTIAL HEATING BNDRY FOR APPROACHING BOW ECHO MVNG THRU OH AND KY ATT. OVRLL SYS MVMNT IS WEAKENING WITH ENVIRONMENT UPSTREAM HVNG A WKR WND FLO. MAIN CONCERN TNGT IS ONCE THIS TSTM COMPLEX MVS THROUGH WHAT HAPPENS AFTERWARDS. WK BNDRY SETTING UP ACR KY CUD BE FOCUS MECHANISM ALSO WITH H7-H5 VORT MAX MEANDERING THROUGH CWA OVRNGT. SO WL KEEP CRRNT FCST OF LKLY POPS AND UP THE MINS A TAD. ALSO WITH PWATS ABV 1.5 INCHES AND A WARM CLD DEPTH OVR 10KFT HVY PSBL...SO FLASH FLOOD WATCH CONTS THROUGH 8AM FRI MRNG. SIMILAR PATTERN SAT BUT SUBSTANTIAL DIFFERENCES BETWEEN MDLS IN PLACEMENT OF SFC LO AND WHERE THE PRECIP IS ORIENTED. AVN DVLPS SFC LO FASTER AND DEEPER THAN THE ETA WITH PRECIP POST FRONTAL. BY F+48 AVN PUSHES LO ALL THE WAY TO D.C. WHILE ETA KEEPS SFC CYCLONE ACR SDF VCNTY. GVN ALL THIS PRECIP WL BE DRIVEN BY CONV COMPLEXES AND NCEP SUITE HAS TUFF TIME DIAGNOSING THESE MESOSCALE FEATURES. SO CONFIDENCE IS LOW IN ALL SLTNS. PDS 2-4...CONT SHRA/TSRA THREAT WITH THINKING THAT CLDFRNT WONT PUSH THROUGH TIL SOMETIME SAT. SO ACTIVE WX TIL THEN AS COMPLEXES PASS THRU IN THE AFTN AND EVNG HRS. WITH SLOW PROGRESSION OF FRNT FFA MAY NEED TO BE XTNDD BY MID SHIFT. OF COURSE THIS ALL DEPENDS ON HOW MUCH QPF FALLS TNGT. BACKING NEXT SYS OFF TIL TUES AND WL BE SLOWER THAN PVS THOUGHT. THIS MAY PRODUCE A PROLONG PD OF SHRA AND TSTM STARTING TUES. OTRW REST UNCHANGED COORD WITH PIT...RNK .RLX... WV...FLASH FLOOD WATCH TIL 12Z FRI FOR ZONES WVZ005>009...WVZ013>018...WVZ024>027...WVZ033>037. VA...FLASH FLOOD WATCH TIL 12Z FRI FOR VAZ003>004. KY...FLASH FLOOD WATCH TIL 12Z FRI FOR ZONES KYZ101>103...KYZ105. OH...FLASH FLOOD WATCH TIL 12Z FRI FOR FOR ZONES OHZ066>067...OHZ075>076...OHZ083>087. .END/
In the hours before
Local storm report, May 17, 4:51 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
451 PM EDT THU MAY 17 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....x
0445 PM RAVENSWOOD WV EST 60 MPH TSTM WIND GUST
05/17/01 JACKSON POWER OUT IN RAVENSWOOD
REPORTED BY SPOTTERSSpecial weather statement, May 17, 5:10 PM EDT, 1 hour 5 minutes before
WVZ024>026-033>035-172315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 510 PM EDT THU MAY 17 2001 ...HEAVY RAINS MOVING THROUGH THE REGION... A LINE OF STRONG STORMS WILL BE MOVING THROUGH THE REGION DURING THE NEXT 1 TO 2 HOURS. THESE STORMS HAVE HAD A HISTORY OF PRODUCING RAINFALL AMOUNTS OF 0.50 TO 1.00 INCHES OF RAIN IN AN HOUR. WITH THE GROUND WET FROM PREVIOUS RAINS...SOME WATER PROBLEMS CAN BE EXPECTE*D. THESE STORMS WILL ALSO CONTAIN STRONG WINDS AND SMALL HAIL. PERSONS TAKE EXTRA TIME FOR TRAVEL.
Local storm report, May 17, 5:50 PM EDT, 25 minutes before
ZCZC CRWLSRRLX DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0550 PM EDT THU MAY 17 2001
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0549 PM BELLE WV PEA SIZE HAIL
05/17/01 KANAWHA EVENT OCCURRED BETWEEN
0534 PM AND 0549 PM
@RUKWBCeKDENNWUS51 KRLX 172138
LSRRLX
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0550 PM EDT THU MAY 17 2001
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0549 PM BELLE WV PEA SIZE HAIL
05/17/01 KANAWHA EVENT OCCURRED BETWEEN
0534 PM AND 0549 PMLocal storm report, May 17, 5:52 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
552 PM EDT THU MAY 17 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM RAVENSWOOD WV MPH TSTM WIND GUST
05/17/01 JACKSON TREES DOWN IN RAVENSWOOD
REPORTED BY SPOTTERS
0505 PM 3 NE HAMLIN WV MPH TSTM WIND GUST
05/17/01 LINCOLN TREES DOWN ON STATE RT 34
IN NORTHERN LINCOLN CO.
REPORTED BY SPOTTERS
0505 PM 5 E HURRICANE WV MPH TSTM WIND GUST
05/17/01 PUTNAM TREES DOWN ON POWER LINES.
CAUSED BUILDING FIRE.
REPORTED BY SPOTTERS
0510 PM HURRICANE WV MPH TSTM WIND GUST
05/17/01 PUTNAM TREES DOWN IN HURRICANE.
REPORTED BY HAM RADIO
0515 PM GRIFFITHVILLE WV MPH TSTM WIND GUST
05/17/01 LINCOLN TREES UPROOTED. REPORTED
BY HAM RADIO
0515 PM RACINE WV MPH TSTM WIND GUST
05/17/01 BOONE POWER LINES BLOWN DOWN.
REPORTED BY HAM RADIO
0445 PM RAVENSWOOD WV MPH TSTM WIND GUST
05/17/01 JACKSON TREES DOWN. ONE ON HOME.
REPORTED BY HAM RADIO
0525 PM NITRO WV MPH TSTM WIND GUST
05/17/01 KANAWHA POWER LINES DOWN REPORTED
BY HAM RADIO
0530 PM LIBERTY WV MPH TSTM WIND GUST
05/17/01 PUTNAM TREES DOWN ON ST RT 34.
REPORTED BY 911 DISPATCH
0505 PM WILLIAMSTOWN WV MPH TSTM WIND GUST
05/17/01 WOOD POWER LINES AND TREES
DOWN. REPORTED BY SPOTTERS
0526 PM CRW WV MPH TSTM WIND GUST
05/17/01 KANAWHA ASOS RECORDED 54 MPH GUST
AT YEAGER AIRPORT. REPORTED
BY ASOS
0530 PM JEFFERSON WV MPH TSTM WIND GUST
05/17/01 KANAWHA POWER LINES DOWN. POSSIBLE
FIRE. REPORTED BY 911
DISPATCH
0510 PM 1 W SCOTT DEPOT WV MPH TSTM WIND GUST
05/17/01 PUTNAM POWER LINES DOWN ON CHURCH
CAUSING ROOF FIRE. REPORTED
BY 911 DISPATCH
0535 PM 2 S CHARLESTON WV MPH TSTM WIND GUST
05/17/01 KANAWHA POWER LINES DOWN AND TREES
ON FIRE ALONG LOOUDINDALE
ROAD. REPORTED BY 911
DISPATCH
PCZLocal storm report, May 17, 5:53 PM EDT, 22 minutes before
ZCZC CRWLSRRLX DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0553 PM EDT THU MAY 17 2001
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0537 PM WINFIELD WV .50 INCH HAIL
05/17/01 PUTNAM EVENT OCCURRED BETWEEN
0522 PM AND 0537 PM
0558 PM SPENCER WV .75 INCH HAIL
05/17/01 ROANE EVENT OCCURRED BETWEEN
I 0543 PM AND 0558 PMLocal storm report, May 17, 6:07 PM EDT, 8 minutes before
ZCZC CRWLSRRLX DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0607 PM EDT THU MAY 17 2001
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0606 PM SPENCER WV PEA SIZE HAIL
05/17/01 ROANE EVENT OCCURRED BETWEEN
0551 PM AND 0606 PM
0554 PM SPENCER WV .75 INCH HAIL
05/17/01 ROANE EVENT OCCURRED BETWEEN
0539 PM AND 0554 PMThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 12:19 AM EDT | Flash Flood Warning | RLX | Raleigh | 3 hr |
| May 17, 1:43 AM EDT | Flash Flood Warning | RLX | Wyoming | 3 hr |
| May 17, 3:00 AM EDT | Flash Flood Warning | RLX | Boone | 3 hr |
| May 17, 5:53 AM EDT | Flash Flood Warning | RLX | Boone | 4 hr |
| May 17, 4:37 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Wood | 38 min |
| May 17, 4:37 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Mason | 38 min |
| May 17, 4:56 PM EDT | Severe Thunderstorm Warning | RLX | Putnam | 34 min |
| May 17, 5:00 PM EDT | Severe Thunderstorm Warning | RLX | Wirt | 30 min |
| May 17, 5:12 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Jackson, Kanawha, Roane | 48 min |
| May 17, 5:37 PM EDT | Severe Thunderstorm Warning | RLX | Fayette, Raleigh | 38 min |
| May 17, 5:37 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Nicholas | 38 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.